Tennessee, 2007

Hail and Damaging Winds in Tennessee, June 8, 2007

June 8, 2007 · NWS MRX · 17 events in 17 counties and zones

A cold front swept through east Tennessee during the afternoon and evening hours. Scattered thunderstorms developed ahead of it.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$213,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A cold front swept through east Tennessee during the afternoon and evening hours. Scattered thunderstorms developed ahead of it. Damage reports consisted mainly of straight line wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 8, 12:35 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 8, 12:35 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT FRI JUN 8 2007

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A COLD FRONT STRETCHING FROM NEAR INDIANAPOLIS
SOUTHWEST TO NEAR LITTLE ROCK...WITH A VERY UNSTABLE AIR MASS
DEVELOPING OVER THE PLATEAU BETWEEN THE FIRST AND SECOND LINES OF
CONVECTION. THE INITIAL LINE OF CONVECTION OVER THE GREAT TN VALLEY
HAS REMAINED BELOW SEVERE CRITERIA SO FAR...BUT THINK THAT THE
SECOND LINE OF CONVECTION (CURRENTLY OVER MIDDLE TN) WILL LIKELY
PRODUCE SOME SEVERE WEATHER ACROSS THE FORECAST AREA LATER THIS
AFTERNOON AND EVENING. THE COLD FRONT SHOULD BECOME QUASI-STATIONARY
TONIGHT AS THE UPPER-LEVEL FLOW BECOMES ZONAL. IN FACT...THIS FRONT
SHOULD BISECT THE FORECAST AREA ON SATURDAY...WITH ISOLATED
CONVECTION AGAIN POSSIBLE ON SATURDAY ACROSS SOUTHEAST TN AND
SOUTHWEST NC. THE FRONT SHOULD EVENTUALLY PUSH SOUTH OF THE FORECAST
AREA BY SUNDAY MORNING...WITH DRY WEATHER RETURNING ON SUNDAY. AS
FOR TEMPS...WILL TREND TOWARD A PERSISTENCE FORECAST TONIGHT AND
SATURDAY...WITH LOWER TEMPS EXPECTED BY SATURDAY NIGHT AS SLIGHTLY
DRIER AIR MOVES INTO THE FORECAST AREA.

.LONG TERM (MONDAY THROUGH FRIDAY)...THE MAIN WEATHER FEATURE WILL
CONTINUE TO BE A RIDGE OF HIGH PRESSURE. THIS WILL KEEP MOST AREAS
DRY AND WARM...THOUGH MAY SEE SOME ELEVATED CONVECTION LATE
AFTERNOON BOTH DAYS. COLD FRONT WILL APPROACH THE REGION DURING THE
REMAINDER OF THE TIME FRAME. SYSTEM APPEARS TO BE A BIT UNORGANIZED
AS IT MOVES INTO THE AREA...BUT SHOULD BRING IN ENOUGH MOISTURE AND
LIFT FOR SCATTERED SHOWERS/THUNDERSTORMS. STAYED CLOSE TO GUIDANCE
NUMBERS FOR TEMPS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN    71  91  63  90  62 /  60  20   0   0   0
KNOXVILLE AIRPORT, TN      70  90  62  88  61 /  60  20   0   0   0
OAK RIDGE, TN              69  90  62  88  61 /  60  10   0   0   0
TRI CITIES AIRPORT, TN     66  88  58  86  57 /  60  10   0   0   0
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG/MJB
Hazardous weather outlook, Jun 8, 1:16 AM CST, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 AM EDT FRI JUN 8 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
316 AM EDT FRI JUN 8 2007 /216 AM CDT FRI JUN 8 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING.

WARM MOIST AIR WILL BE TRANSPORTED UP THE TENNESSEE VALLEY TODAY
AHEAD OF A COLD FRONT. PLENTY OF SUN WILL PROVIDE SURFACE HEATING.
THESE INGREDIENTS WILL RESULT IN AN UNSTABLE ATMOSPHERE THIS
AFTERNOON. THE STORMS ARE EXPECTED TO DEVELOP IN THE EARLY
AFTERNOON...MAINLY IN THE CUMBERLAND PLATEAU AREA...THEN MOVE EAST
ACROSS THE VALLEY. THE MAIN THREAT WITH THE STORMS IS EXPECTED TO
BE DAMAGING STRAIGHT-LINE WINDS...WITH LARGE HAIL ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 8, 11:15 AM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
115 PM EDT FRI JUN 8 2007

TNZ083>085-081800-
MCMINN-MEIGS-RHEA-
115 PM EDT FRI JUN 8 2007

...A STRONG THUNDERSTORM WAS AFFECTING MCMINN...MEIGS AND RHEA
COUNTIES...

AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DAYTON....MOVING EAST AT 20 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

17
Special weather statement, Jun 8, 11:55 AM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
155 PM EDT FRI JUN 8 2007

TNZ036-069-081900-
ANDERSON-KNOX-
155 PM EDT FRI JUN 8 2007

...A STRONG THUNDERSTORM WAS AFFECTING ANDERSON AND KNOX COUNTIES...

AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLINTON....MOVING EAST AT 20 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

17
Special weather statement, Jun 8, 12:02 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
202 PM EDT FRI JUN 8 2007

TNZ068-085-086-081900-
LOUDON-MCMINN-NORTHWEST MONROE-
202 PM EDT FRI JUN 8 2007

...A STRONG THUNDERSTORM WAS AFFECTING LOUDON...MCMINN AND MONROE
COUNTIES...

AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF SWEETWATER....MOVING EAST AT 20
MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

17
Special weather statement, Jun 8, 1:27 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
327 PM EDT FRI JUN 8 2007

TNZ012-035-082030-
MORGAN-SCOTT-
327 PM EDT FRI JUN 8 2007

...STRONG THUNDERSTORMS WERE AFFECTING MORGAN AND SCOTT COUNTIES...

AT 322 PM EDT(222 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
NORTHWEST OF WHITLEY CITY TO 11 MILES NORTHWEST OF FAIRFIELD GLADE...
.MOVING EAST AT 20 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

17
Special weather statement, Jun 8, 2:01 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
401 PM EDT FRI JUN 8 2007

TNZ081-082-098-082045-
BLEDSOE-MARION-SEQUATCHIE-
301 PM CDT FRI JUN 8 2007

...STRONG THUNDERSTORMS WERE AFFECTING BLEDSOE...MARION AND
SEQUATCHIE COUNTIES...

AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST
OF SPENCER TO 8 MILES NORTH OF DUNLAP TO SEWANEE....MOVING SOUTHEAST
AT 25 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

17
Special weather statement, Jun 8, 2:17 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 PM EDT FRI JUN 8 2007

TNZ012>014-036>038-082115-
ANDERSON-CAMPBELL-CLAIBORNE-GRAINGER-SCOTT-UNION-
417 PM EDT FRI JUN 8 2007

...A LINE OF STRONG THUNDERSTORMS WERE AFFECTING ANDERSON...
CAMPBELL...CLAIBORNE...GRAINGER...SCOTT AND UNION COUNTIES...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF JACKSBORO....MOVING EAST AT
20 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DH

The radar

The Northeast Alabama radar (KHTX), 109 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Bledsoe

When
June 8, 2:40 PM CST to 2:50 PM CST
Where
Bledsoe County, Pikeville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.600, -85.200

Penny-size hail fell near Pikeville.

Thunderstorm Wind, Campbell

When
June 8, 3:55 PM EST to 4:05 PM EST
Where
Campbell County, La Follette
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.380, -84.130

A few trees were reported down countywide.

Thunderstorm Wind, Claiborne

When
June 8, 4:00 PM EST to 4:10 PM EST
Where
Claiborne County, Clairfield
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.550, -83.950

A few trees were reported down in Clairfield.

Thunderstorm Wind, Rhea

When
June 8, 4:00 PM EST to 4:10 PM EST
Where
Rhea County, Dayton
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.480, -85.020

Thunderstorm wind downed several trees in Dayton.

Thunderstorm Wind, Roane

When
June 8, 4:00 PM EST to 4:15 PM EST
Where
Roane County, Kingston
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.870, -84.520

Several trees were reported down countywide.

Thunderstorm Wind, Meigs

When
June 8, 4:15 PM EST to 4:30 PM EST
Where
Meigs County, Ten Mile
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.670, -84.680

Thunderstorm winds downed a few trees in Ten Mile.

Thunderstorm Wind, Anderson

When
June 8, 4:20 PM EST to 4:35 PM EST
Where
Anderson County, Oak Ridge
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.020, -84.270

Several trees and powerlines were downed by thunderstorm winds in and around Oak Ridge.

Thunderstorm Wind, Union

When
June 8, 4:30 PM EST to 4:40 PM EST
Where
Union County, Paulette
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.200, -83.880

Several trees were downed by thunderstorm winds in Paulette.

Hail, McMinn

When
June 8, 4:35 PM EST to 4:45 PM EST
Where
McMinn County, Riceville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.380, -84.700

Dispatch reported penny-size hail near Riceville.

Thunderstorm Wind, Knox

When
June 8, 4:40 PM EST to 4:55 PM EST
Where
Knox County, Knoxville
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.970, -83.930

Thunderstorm winds downed several trees and powerlines in Knoxville and the surrounding areas.

Thunderstorm Wind, Hamilton

When
June 8, 4:50 PM EST to 5:00 PM EST
Where
Hamilton County, East Ridge
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.980, -85.220

Several trees and powerlines were downed by thunderstorm winds in the East Ridge area.

Thunderstorm Wind, Bradley

When
June 8, 5:00 PM EST to 5:15 PM EST
Where
Bradley County, Cleveland
Measured
60 kt (69 mph) estimated gust
Property damage
$18,000
Reported by
Law Enforcement
Coordinates
35.170, -84.880

Several trees were downed across the county by thunderstorm winds.

Thunderstorm Wind, Hamblen

When
June 8, 5:05 PM EST to 5:15 PM EST
Where
Hamblen County, Morristown
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.220, -83.280

Thunderstorm winds downed a few trees and powerlines countywide.

Thunderstorm Wind, Jefferson

When
June 8, 5:15 PM EST to 5:25 PM EST
Where
Jefferson County, Jefferson City
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.120, -83.480

Spotter reported a few trees downed by thunderstorm winds around Cherokee Dam near Jefferson City.

Thunderstorm Wind, Sullivan

When
June 8, 6:30 PM EST to 6:45 PM EST
Where
Sullivan County, Blountville
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.530, -82.330

Thunderstorm winds downed several trees countywide.

Thunderstorm Wind, Carter

When
June 8, 7:00 PM EST to 7:10 PM EST
Where
Carter County, Biltmore
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.380, -82.230

A few trees were downed by thunderstorm winds near the Carter/Sullivan county line.

Thunderstorm Wind, Johnson

When
June 8, 7:00 PM EST to 7:10 PM EST
Where
Johnson County, 0.56 mi W of Shady Vly
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.520, -81.930

A few trees were downed by thunderstorm winds near Shady Valley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36222, 36232, 36235, 36243, 36247, 36251, 36258, 36260, 36225, 36262, 36266, 36267, 36273, 36278, 36282, 36287, 36289.